Iritis

Managing cataract and intraocular pressure while on inhaled steroids

Just a quick update: the eyes are clear and I’m off steroid drops.  I’m having problems with glare in my left eye now, however, which might be early symptoms of a cataract from the prolonged steroid use. My current ophthalmologist says not to worry, but my symptoms are very similar to this account here. I’m not sure there is much I can do at the moment except keep the eye quiet and find a good cataract surgeon in case this problem doesn't fade.  Whatever the case, I’m glad that I’m only on NSAIDs at the moment (Nevanac in the eye at bedtime and Celebrex 200 mg BID) and hope that when I feel less achy for a while (yes, I’ve had a few arthritic flares in the past weeks) I can scale down these drugs, too.

Something I've been meaning to mention on Eyeblog for a while now: if you've had uveitis before or had to use a systemic steroid long term, you probably know about the risks prolonged steroid usage has on the eyes--subcapsular cataract, raised intraocular pressure and glaucoma, to name a few.   But while taking steroids internally puts one at greatest risk, other steroid preparations have hidden risks, too.

Two years ago, in the summer, I was getting a routine checkup (my eyes had been clear for quite a while) and it was revealed to me that I had raised intraocular pressure.  This was startling since I had not used any steroid eye drops for a while and had not taken any steroids internally.  In the end it turned out that the raised pressure was steroid related, however:  I had overlooked a nasal spray that I was using for my allergies.

As it turns out, even though nasal sprays aren't supposed to be absorbed anywhere else in the body, and there are numerous safety studies on normal, healthy people, there is evidence that they can have an effect on intraocular pressure and carry some of the same risks as the steroid drops and internal steroids.

The medical literature is spotty on the facts and there are several safety studies saying it’s not a risk, but for people who respond to steroids or have a pre-existing condition, I feel the warning should be clearer: if you use inhaled steroids for asthma or allergies, monitor your intraocular pressure (IOP) and realize there is an increased risk for cataracts in your future.

After I figured out that the nasal spray was causing the potentially-blinding pressure spike in my eyes, it took about two months for the pressure to return to normal, longer than it ever has when it spiked on Pred Forte drops.  At the time, my doctor and I surmised that this might have been due to residual nasal spray in the sinus cavity.

For your interest, I list the following studies below which have found a positive relationship between inhaled nasal steroids and intraocular pressure or cataract.  For IOP the evidence is not conclusve, but having personally experienced this, I thought I’d select some of the positive studies in case it helps anyone who has uveitis and uses a nasal spray. That’s all for now—next post I hope to reveal some of the literature I’ve reviewed on breakthroughs on using Statins to treat uveitis inflammation (and MS).

Discontinuing nasal steroids might lower intraocular pressure in glaucoma.

"A significant reduction in IOP occurred with nasal steroid discontinuation in patients with glaucoma. Nasal steroids might contribute to IOP increase, and inquiry as to whether a patient has glaucoma before medication initiation is warranted."

Effects of three nasal topical steroids in the intraocular pressure compartment.

"Fluticasone propionate, mometasone furoate, and beclomethasone dipropionate cause variations in the intraocular pressure, but the variations are within normal limits."

Use of inhaled and oral corticosteroids and the long-term risk of cataract.

"High long-term risks of PSC and nuclear cataract development were found for users of combined inhaled and oral corticosteroids."

The effect of nasal steroid administration on intraocular pressure.

"It is likely that the side effects of the absorbed steroids depend not only on the type of steroid given, but also on the duration of administration. Therefore, further research is needed to determine the possible relationship between steroids and IOP when administered over a long period. Until that relationship has been established, we recommend that IOP and the condition of the optic nerve be observed during long-term administration of nasal steroids."